Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2003, 3:48 AM MDT for Grant County, Morton County, Stark County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 3:48 AM MDT (09:48 UTC)
- Expired
- Jul 29, 2003, 4:30 AM MDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Grant County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 3325 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808 WUUS53 KBIS 290948 SVRBIS NDC037-059-089-291030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 348 AM MDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 430 AM MDT * AT 348 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RICHARDTON...OR ABOUT 24 MILES EAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLEN ULLIN AT 425 AM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4693 10248 4670 10262 4662 10177 4687 10177 $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:45 AM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 29, 1:45 AM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT TUE JUL 29 2003 MAIN CONCERNS WILL BE CONVECTION ALONG SURFACE COLD FRONT AND MID LEVEL SHORTWAVE ENERGY MOVING THRU THE CWA TODAY. MODELS IN FAIRLY GOOD AGREEMENT PUSHING COLD FRONT EAST OF THE CWA IN THE AFTERNOON. FAIRLY GOOD MID LEVEL LIFT AND INSTABILITY TO SUPPORT THUNDERSTORM ACTIVITY AS THE SYSTEM MOVES THRU THE REGION. PRESSURE GRADIENT AT THE SURFACE TIGHTENS ON THE BACK SIDE OF THE COLD FRONT...WILL UP THE WINDS SOME FROM PREVIOUS FORECAST AND WILL CONSIDER ISSSUING FIRE WX WATCH FOR THE SOUTHWEST DUE TO THE WINDS...DRY CONDITIONS AND THE THREAT OF LIGHTNING. H5 LOW AND SURFACE LOW MOVES THRU LAKE WINNIPEG TONIGHT AND WEDNESDAY. BACKWASH CONVECTION REMAINS A POSSIBILITY FAR EASTERN CWA ZONES INTO WEDNESDAY. THIS AREA CONTINUES TO BE MARGINALLY UNSTABLE THRU WEDNESDAY MORNING. HIGH PRESSURE BUILDS INTO THE WEST TONIGHT AND WEDNESDAY. WILL CONSIDER FIRE WX WATCH FOR THE SOUTHWEST...WILL MAKE LAST MINUTE DECISION ON THIS. NO CHANGES IN THE EXTENDED PACKAGE. BIS...NONE. RGT
Hazardous weather outlook, Jul 29, 3:45 AM MDT, 3 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 445 AM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER WESTERN NORTH DAKOTA AND CENTRAL NORTH DAKOTA LATER THIS MORNING. PRIMARY THREAT WILL BE HAIL. A FIRE WEATHER WATCH HAS BEEN POSTED OVER SOUTHWESTERN NORTH DAKOTA THROUGH THE AFTERNOON HOURS DUE TO GUSTY NORTHWEST WINDS TO 30 MPH COMBINED WITH DRY CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TURNER
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.